According to a report from the American Medical Association, the country’s struggle with opioids has seen more growth and development into an even larger issue of drug addiction and overdose deaths. The report cites the American opioid crisis as another challenge and concern that has emerged from the COVID-19 pandemic.
The report discusses an increase in opioid- or drug-related deaths that are more and more related to illicitly manufactured fentanyl. As the country continues to struggle with opioids, learning to recognize fentanyl overdose can be helpful and ensure that treatment can be administered properly and in a timely fashion.
If you or someone you love is addicted to fentanyl, there is help and hope available. At Vertava Health, our experienced team understands how to address this opioid addiction and the underlying causes of your substance use. Don’t wait until you have experienced a fentanyl overdose. Call Vertava Health today at 888.601.8693.
What Is Fentanyl?
Fentanyl is a synthetically created opioid analgesic. An analgesic is a name given to a group of drugs that offer pain relief in some capacity: painkillers. Well-known analgesics can include substances like acetaminophen (Tylenol®), alcohol, marijuana, and morphine.
Doctors may prescribe fentanyl to treat severe pain after surgery or for patients who have developed a tolerance to other opioids. You might also recognize fentanyl by its prescription names which include Actiq®, Duragesic®, and Sublimaze®.
Not all analgesics are opioids, though some like fentanyl and morphine are. Opioids are a unique classification of drugs that produce pain relief when reaching opioid receptors. Fentanyl is often compared to morphine, but fentanyl is some 50-100 times more potent than morphine.
Side Effects of Fentanyl
As with any medication, fentanyl has numerous side effects. Not every individual will experience the same side effects the same way, but some of the common side effects of fentanyl include:
- Extreme feelings of happiness
- Nausea, constipation, and stomach pain
- Confusion or disorientation
- Dry mouth
- Trouble breathing
How Common Is Fentanyl Addiction?
Fentanyl addiction is a challenging reality that many people can find themselves battling. There is help and treatment available for fentanyl addiction. The strong potency of this substance is what makes it an addictive drug. Even an individual who follows the prescription use and dosage instructions may experience withdrawal when coming off the medication.
It’s important to distinguish between dependency and addiction. A person with a dependency on a drug does not necessarily have an addiction. Dependence, however, can be a path to addiction. Individuals who have a challenging time coming off prescription fentanyl due to withdrawal symptoms should alert their doctor. They should also include details about the types and severity of the withdrawal symptoms.
Fentanyl can be incredibly helpful in managing the pain of post-op patients. However, because pain relief is such an appealing feeling and state to experience, some people may begin to crave that feeling of relief. In this way, people get addicted to the feeling that fentanyl brings, not necessarily just fentanyl itself. In continuing to misuse fentanyl or other prescription opioids, an individual is seeking the feeling of relief in order to escape physical or mental pain. The drug may also be an escape from the stress and hardship of everyday life because of the exaggerated feelings of happiness it can cause.
Symptoms of Fentanyl Overdose
Overdosing on fentanyl is possible. Drug overdoses occur when the amount of the substance taken poses serious life-threatening symptoms to the user. Overdosing on fentanyl can severely slow one’s breathing or stop it completely.
When an individual has slowed or stopped breathing, the proper amount of oxygen cannot reach the brain. This opens the door for hypoxia, a serious condition that can leave a person in a coma, cause permanent brain damage, and even result in death.
There are a variety of physical symptoms that you can look for in a person in order to recognize fentanyl overdose, such as:
- The lack of breathing can cause a person’s lips to turn blue
- Listen for gurgling noises that occur while trying to breathe
- Foaming at the mouth can occur
- The body may also become stiff
- The person may move in a seizure-like way, with uncontrolled jerking of the body’s limbs
Before a person becomes unresponsive and displays the above characteristics, they may exhibit confusion or disorientation with their surroundings or situation. If this happens, call 911 immediately.
Treating Fentanyl Overdose and Addiction
Emergency personnel can treat fentanyl overdoses using a drug called naloxone. Naloxone is a drug that works to counter opioid overdoses by binding to the opioid receptors and blocking the effects of opioids. It’s important to know that because fentanyl is so much more potent than other opioids like morphine, naloxone may need to be administered several times in order to be effective.
If you come across someone who you believe has overdosed on fentanyl or any other substance, call 911. Receiving medical attention as soon as possible is the best course of action to help an individual in that situation. The faster they receive attention, the lower the chance of more complications by conditions like hypoxia or other reactions.
If you know that opioid use was involved in an overdose case, tell the emergency responders. In cases of overdose on an illicit drug, it can be difficult to identify which substance is responsible since many dealers often cut fentanyl with other drugs like cocaine, heroin, or methamphetamine in order to maximize their profit. By informing the emergency responders that opioid use was involved in an overdose, you can help emergency responders understand the situation faster and administer the correct life-saving medication.
How Much Fentanyl Does It Take to Overdose?
The amount of fentanyl it takes to overdose will largely depend on the person. Those who don’t already have a tolerance for opioids can overdose on smaller quantities than those who already have a tolerance for opioid use.
Anywhere between 250 and 1000 micrograms of fentanyl can pose a very high risk of overdose and death to non-tolerant users. At 2000 micrograms, death is almost certain. It can be challenging to gauge how much fentanyl is cut in street drugs due to the often unreliable claims of sellers. The amount of fentanyl in street drugs can vary significantly and make the use of these drugs all the more dangerous.
Seek Support at Vretava Health
Finding fentanyl overdose treatment can be difficult, but we’re here to help. Vretava Health is an accredited addiction treatment facility that can provide you with the resources and support you need to recover from fentanyl addiction. Our team of specialists is experienced in treating fentanyl addiction and can provide you with a comprehensive treatment plan that’s tailored to your unique needs.
At Vertava Health, we recognize the difficulty in seeking treatment for opioid addiction amongst stigma and other concerns. You can make a change in your life. We’re here to support your dreams of a better future and a healthier life where you can leave addiction behind you. We offer a range of therapeutic options to support long-term recovery, including:
- Cognitive-behavioral therapy (CBT)
- Dialectical behavior therapy (DBT)
- Adventure and wilderness therapy
- Animal-assisted therapy
- Family therapy
- Group therapy
- Individual therapy
Get started today by contacting us at 888.601.8693 for fentanyl addiction treatment.